Massachusetts, 2022

Lightning Strike in Massachusetts, June 29, 2022

June 29, 2022 · NWS BOX · 1 event in 1 county or zone

A weak cold front moved through southern New England and triggered scattered showers and thunderstorms. A lightning strike caused minor damage in northeast Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak cold front moved through southern New England and triggered scattered showers and thunderstorms. A lightning strike caused minor damage in northeast Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 29, 9:04 PM EST, 56 minutes earlier.

Area forecast discussion, Jun 29, 9:04 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1004 PM EDT Wed Jun 29 2022

.SYNOPSIS...
Chance for a few scattered showers and even a few rumbles of
late tonight, mainly across northern Massachusetts. Warming
trend continues Thursday and especially Friday, with highs in
the low to mid 90s away from the south coast. A cold front will
bring scattered thunderstorms Saturday, some storms could be
strong to severe, along with locally heavy rain. Showers and
storms may linger into Sunday morning along the south coast.
Otherwise, beautiful summer weather overspreads the region from
Sunday afternoon into the holiday Monday, along with comfortable
humidity weather.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
10 PM Update...

A sub-severe cluster of storms continue to move off to the east
around 40-45 mph in northeast MA. Storms should remain below
severe criteria due to lack of instability, but small hail and
gusts to 30-40 mph are possible. Despite the loss of daytime
heating and lack of low level moisture, a strong shortwave and
cold pool aloft were allowing enough instability for sct'd
t-storms. Given the speed and direction, these storms are
expected to clear the coastline in the next hour or two. As the
shortwave pushes out a few isolated showers could develop a
little later this evening, but will be widely isolated in
coverage. Overall the forecast remains well on track.

Please see previous discussion below.
===============================================================
715 PM Update...

Scattered showers and thunderstorms from eastern NY state, from
Albany northward and eastward into Franklin county of NW MA and
into southwest NH, were moving east around 25 kt. This is a
result of an amplifying northern stream trough over NY state
into western New England and southeast Canada. Despite
convection firing after peak heating and now sunset approaching,
instability is not surface based, but rather from cooling temps
aloft. Thus, mid level lapse rates combined with increasing
effective shear, will be sufficient for nocturnal convection to
survive all the way to the coast. Activity should move offshore
by 11 pm or midnight. Most of the activity will be focused
across northern MA and points northward, given proximity to
stronger jet dynamics and cold pool. Not expecting any severe
weather, other than lightning risk to those outdoors.

Elsewhere, mainly dry weather prevails tonight along with
pleasant temperatures and humidity. Although, SW winds ahead of
the trough, has advected low to mid 60s dew pts into the south
coast and islands. Although, after midnight and especially
toward morning, wind shift from SW to NW with the upper trough
passage, will advect drier/less humid air into the region,
setting the stage for a beautiful Thursday.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Tomorrow and Tomorrow Night

Deep northwest flow keeps the atmosphere dry tomorrow. This means
plenty of sunshine! Many areas should see temps rise to 80 with
areas across the interior and CT river valley getting into the mid
80s. Clear skies and fairly light winds tomorrow night should
support a strong radiational cooling night. Low temps should fall
into the mid 50s in the radiator areas and low 60s along the coast.
Urban areas stay warmer in the low-mid 60s. Low dewpoints in
the 50s should make for comfortable sleeping weather.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
4 PM update...

Highlights...

* Friday - Hot with highs in the upper 80s/low 90s, few mid 90s
  possible in Merrimack River Valley

* Thunderstorms likely Sat with strong/severe storms possible

* Drying trend Sunday & continuing into the Fourth of July holiday,
  warm both days but comfortable humidity with dew pts in the 50s

Details...

Friday...

Hot airmass overspreads the region with 850 mb temps warming to
about +19C by 21z and +24C to +26C (south to north) at 925 mb. These
temps aloft combined with model soundings indicating mixing beyond
850 mb, supports highs from the upper 80s to lower 90s. A few mid
90s are possible in the Merrimack River Valley. Humidity will be
moderate, with dew pts in the 60-65 range, except 65-70 along the
south coast. A modest SW breeze 10-20 mph will provide some relief,
but nonetheless, it will be a  hot day across the region. Not as hot
along the south coast given SW wind trajectory, although this will
be offset by higher dew pts along the south coast. Dry weather
prevails. Oppressive Friday night, with rising dew pts, lows only
from the upper 60s to lower 70s!

Saturday...

Anomalous vortex (by early July standards) moves across James Bay
into Quebec Sat, sending a surface cold front into SNE. Favorable
parameters for convection including strong to severe storms include,
high probability of CAPEs exceeding 1000 j/kg per ensembles and
deterministic guidance, 500 mb flow 40+ kt, weak synoptic and
frontal scale forcing along with PWATs 150 percent of normal
(including dew pts in the low 70s!). However, there is uncertainty
given potential Friday night convection into early Saturday. This
may delay destabilization, however with SW flow regime, this is a
favorable wind direction for clearing vs southerly flow. Other issue
may be FROPA before max heating. Nonetheless, enough favorable
parameters to mention risk of strong to severe storms. In addition,
given anomalous moisture in place along with mid level flow running
parallel the surface front, storms may have the potential to
train/back build. Thus, low risk for isolated flash flooding.
Oppressive heat/humidity Saturday, with highs in the mid to upper
80s and dew pts in the low 70s.  A little bit of a SW breeze 10-15
mph (possible a few gusts up to 20 mph) to help, but nevertheless
very humid Sat.

Sunday/Monday...

Showers/thunderstorms may linger into Sunday morning along the south
coast and islands, but all guidance including 12z ensembles support
drier air advecting south and front driving farther offshore. So
increasing confidence that Sunday will be a dry day, especially in
the afternoon and evening/night. Dry post frontal airmass
overspreads the entire region 4th of July, yielding a beautiful
summer day. Warm both Sunday and Monday (dry weather too Monday)
with highs in the 80s, but comfortable humidity with dew pts in the
50s. This will yield lows in the upper 50s and low 60s Sunday night.

Tuesday...ensembles are split here, with chance of showers either
Tue or Wed, as warm air aloft tries to invade SNE. Given the time
range here we will keep this portion of the forecast dry for now.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

23Z update...

Scattered showers and thunderstorms will impact northern MA thru
about 04z-05z. Non severe storms, other than lightning risk.
Mainly dry weather across CT/RI/southeast MA. SW winds shift to
the NW late tonight/toward morning. VFR but brief MVFR possible
in scattered showers/thunderstorms til 04z/05z. Earlier
discussion below.

==================================================================

Tonight...Moderate confidence... Mainly VFR, but can't rule out
a few scattered showers with embedded thunder as a weak front
pushes through the region. Winds gradually shift to
west/northwest.

Thursday...High confidence. VFR with W/NW winds 5 to 10 knots.
Localized sea breezes should develop along the immediate coast
during the afternoon hours.

Thursday Night...High confidence. VFR. Light southwesterly
winds.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Friday through Monday/...

Friday: VFR. Breezy.

Friday Night: VFR. Breezy. Chance SHRA, isolated TSRA, patchy
BR.

Saturday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, isolated TSRA.

Saturday Night: Mainly VFR, with areas MVFR possible. Breezy.
Chance SHRA, chance TSRA.

Sunday through Sunday Night: VFR.

Independence Day: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through tomorrow night...High Confidence.

Weak surface front moves over the coastal waters tonight resulting
in a wind shift to the northwest. Modest winds and calm seas
persist tonight into tomorrow. Winds shift back to the
south/southwest late tomorrow afternoon. Calm conditions over
the waters continue through tomorrow night.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Slight chance of rain
showers, isolated thunderstorms, patchy fog. Local visibility
1 nm or less.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 20 kt. Seas up to 5 ft. Chance of rain showers, chance of
thunderstorms.

Saturday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers, chance of thunderstorms.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Independence Day: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/RM
NEAR TERM...Gaucher/RM
SHORT TERM...RM
LONG TERM...Nocera
AVIATION...Nocera/RM
MARINE...Nocera/RM
Hazardous weather outlook, Jun 29, 3:07 PM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
407 PM EDT Wed Jun 29 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-302015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
407 PM EDT Wed Jun 29 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-302015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
407 PM EDT Wed Jun 29 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 29, 8:37 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
937 PM EDT Wed Jun 29 2022

MAZ005>007-026-300215-
Northwest Middlesex County MA-Eastern Essex MA-
Central Middlesex County MA-Western Essex MA-
937 PM EDT Wed Jun 29 2022

...A strong thunderstorm will impact portions of southwestern Essex
and northeastern Middlesex Counties through 1015 PM EDT...

At 937 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dunstable, or near Nashua, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Lowell, Lawrence, Haverhill, Peabody, Methuen, Billerica, Chelmsford,
Andover, Dracut, Tewksbury, North Andover, Danvers, Wakefield,
Reading, Wilmington, Westford, North Reading, Ipswich, Lynnfield and
Pepperell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4251 7095 4259 7161 4271 7160 4270 7129
      4275 7122 4274 7119 4278 7118 4278 7089
TIME...MOT...LOC 0137Z 273DEG 38KT 4268 7149

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gaucher

The radar

The Boston radar (KBOX), 69 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Essex

When
June 29, 10:00 PM EST
Where
Essex County, 0.86 mi NW of Danversport
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.560, -70.940

In Danvers, lightning struck a house, causing an attic fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026696.